Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 90, NWS Birmingham, AL

April 11, 20074 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2007, 2:29 PM CDT for 4 counties in Alabama. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2007, 2:29 PM CDT (19:29 UTC)
Expired
Apr 11, 2007, 3:15 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 2:30 PM CDTHAIL 0.8817 E Livingston, ALNICKEL SIZE HAIL WAS OBSERVED IN THE BELMONT COMMUNITY ALONG COUNTY ROAD 23.
Apr 11, 2:40 PM CDTHAIL 1Demopolis, ALQUARTER SIZE HAIL FELL IN DEMOPOLIS.
Apr 11, 2:40 PM CDTHAIL 1Demopolis, AL
Apr 11, 2:45 PM CDTTSTM WND DMGDemopolis, ALA FEW TREES WERE BLOWN DOWN SPORADICALLY IN AND AROUND DEMOPOLIS.
Apr 11, 2:55 PM CDTHAIL 1.755 E Demopolis, ALGOLF BALL SIZE HAIL WAS OBSERVED JUST EAST OF DEMOPOLIS. THE HAIL WAS COVERING THE GROUND IN A FEW SPOTS.
Apr 11, 2:55 PM CDTHAIL 1.755 E Demopolis, AL
Apr 11, 2:55 PM CDTHAIL 1.75Gallion, ALQUARTER TO GOLF BALL SIZE HAIL FELL ACROSS FAR SOUTHERN HALE COUNTY NEAR GALLION ALONG US HIGHWAY 80.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 1:42 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111930
SVRBMX
ALC063-065-091-119-112015-
/O.NEW.KBMX.SV.W.0090.070411T1929Z-070411T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT WED APR 11 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...
  SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF GREENSBORO...
  EAST CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 315 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR US 80 AND AL 28... 13 MILES SOUTHEAST OF    
  LIVINGSTON.  TWO OTHER STORMS OF NOTE...ONE MOVING INTO THE        
  CENTRAL PORTION...AND THE OTHER ACROSS THE NORTHEN PORTION OF THE  
  COUNTY ALSO ARE LIKELY OF PRODUCING AT LEAST PENNY SIZE HAIL. ALL  
  STORMS ARE MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEMOPOLIS AND MOUNDVILLE

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3266 8778 3276 8781 3277 8786 3280 8782
      3287 8783 3294 8773 3301 8771 3301 8744
      3283 8743 3282 8748 3266 8748 3266 8753
      3250 8753 3249 8767 3240 8799 3256 8806

$$
2 follow-up statements
000 
WWUS54 KBMX 111937
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT WED APR 11 2007

ALC063-119-111946-
/O.CAN.KBMX.SV.W.0090.000000T0000Z-070411T2015Z/
SUMTER AL-GREENE AL-
236 PM CDT WED APR 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND SUMTER COUNTIES IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR ALABAMA.

LAT...LON 3251 8792 3252 8782 3259 8774 3263 8781
      3264 8774 3276 8780 3277 8785 3288 8782
      3294 8772 3301 8770 3301 8744 3283 8743
      3282 8749 3266 8748 3266 8753 3251 8754
      3241 8798 3242 8799 3245 8800

$$

ALC065-091-112015-
/O.CON.KBMX.SV.W.0090.000000T0000Z-070411T2015Z/
MARENGO AL-HALE AL-
236 PM CDT WED APR 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR HALE AND NORTH CENTRAL MARENGO COUNTIES...

AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR DEMOPOLIS...OR ABOUT 14 MILES NORTH OF
LINDEN...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SELDON
LOCK
DAM...AKRON...CEDARVILLE...GREENSBORO MUNICIPAL AIRPORT...
LANEVILLE...MOUNDVILLE AIRPORT...GREENSBORO...HARPER HILL...
MOUNDVILLE...ELLIOTS CREEK...NEWBERN AND WATEROAK

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3251 8792 3252 8782 3259 8774 3263 8781
      3264 8774 3276 8780 3277 8785 3288 8782
      3294 8772 3301 8770 3301 8744 3283 8743
      3282 8749 3266 8748 3266 8753 3251 8754
      3241 8798 3242 8799 3245 8800

$$
000 
WWUS54 KBMX 112014
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT WED APR 11 2007

ALC065-091-112024-
/O.EXP.KBMX.SV.W.0090.000000T0000Z-070411T2015Z/
MARENGO AL-HALE AL-
314 PM CDT WED APR 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR HALE AND NORTH CENTRAL MARENGO
COUNTIES EXPIRES AT 315 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR ALABAMA.

LAT...LON 3251 8792 3252 8782 3259 8774 3263 8781
      3264 8774 3276 8780 3277 8785 3288 8782
      3294 8772 3301 8770 3301 8744 3283 8743
      3282 8749 3266 8748 3266 8753 3251 8754
      3241 8798 3242 8799 3245 8800

$$
STEFKOVICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:19 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 11, 10:19 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT WED APR 11 2007

.UPDATE...FOR PUBLIC DISCUSSION.

&&

.DISCUSSION...
DID A QUICK UPDATE TO REFLECT THE CURRENT RADAR AND TEMPERATURE
TRENDS.

AT 15Z THE COLD FRONT IS ALONG THE MISSISSIPPI RIVER AND SHOWERS
WITH ISOLATED THUNDERSTORMS HAVE BEGUN TO MOVE INTO NORTHWEST
ALABAMA. THE RAIN HAS BEEN MOVING INTO CENTRAL ALABAMA A BIT
QUICKER SO HAVE ADJUSTED THE GRIDS AND FORECAST FOR THIS. SKIES
ARE STILL CLOUDY AREA WIDE AND IT WILL TAKE SOME TIME FOR BREAKS
TO OCCUR SO HAVE ADJUSTED THE SKI GRIDS TOO. DUE TO THE ABUNDANT
CLOUDS TEMPERATURES HAVE NOT WARMED AS QUICKLY SO MADE SOME
ADJUSTMENTS THERE AS WELL.

&&

.AVIATION...12Z TAF DISCUSSION.

MESSY DAY AT HAND...STARTING WITH LOW MVFR OR IFR CEILINGS AT ALL
SITES THIS MORNING. NOT EXPECTING ANY IMPROVEMENT AHEAD OF SHOWERS
AND THUNDERSTORMS THAT WILL BE APPROACHING FROM THE WEST. IN
ADDITION TO PROLONGED IFR CONDITIONS TODAY...MAY SEE SEVERAL HOURS
OF REDUCED VISIBILITY DUE TO THUNDERSTORMS...ESPECIALLY TCL, BHM,
EET, AND ANB. EXPECT ISOLATED THUNDERSTORMS AT MGM AND TOI. WINDS
WILL ALSO BE BREEZY OUT OF THE SOUTH...AFFECTING ANY EAST/WEST
ORIENTED RUNWAYS. CEILINGS SHOULD FINALLY COME UP TO VFR BEHIND THE
STORMS/FRONT DURING THE EVENING HOURS TONIGHT.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY ZONES 11>15...17...22>26 THROUGH 5 PM.

&&

80/81
Hazardous weather outlook, Apr 11, 1:15 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED APR 11 2007

ALZ011>015-017>050-121830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT WED APR 11 2007

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION HAS PLACED ALL OF CENTRAL ALABAMA IN A
SLIGHT RISK AREA FOR SEVERE WEATHER.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS ALL OF CENTRAL ALABAMA.  SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM AHEAD OF A MORE ORGANIZED LINE OF THUNDERSTORMS
AND RAPIDLY SWEEP ACROSS THE AREA.  THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY DAMAGING
WINDS.  IN GENERAL THESE STORMS WILL BE MOVING INTO A MORE STABLE
AIRMASS...THUS A GENERAL WEAKENING TREND IS EXPECTED AS THEY MOVE
FROM WEST TO EAST ACROSS THE STATE.  ALL CONVECTION SHOULD MOVE INTO
GEORGIA BY 03Z.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE FRIDAY NIGHT
AND SATURDAY. A SQUALL LINE WILL DEVELOP TO THE WEST ON FRIDAY AND
THEN MOVE INTO WESTERN ALABAMA DURING THE OVERNIGHT HOURS FRIDAY
NIGHT. THE SQUALL LINE WITH EMBEDDED STRONG TO SEVERE THUNDERSTORMS
WILL BE IN EASTERN ALABAMA BY MID-DAY. WITH THIS SQUALL LINE WE ARE
ANTICIPATING HEAVY RAIN...DAMAGING WINDS...HAIL...AND ISOLATED
TORNADOES.

THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED AS WE APPROACH THE
WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY LATER TODAY AND WILL LIKELY BE NECESSARY LATE FRIDAY
NIGHT INTO SATURDAY.

JD/81

In the hours before

Special weather statement, Apr 11, 1:23 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT WED APR 11 2007

ALZ011-111900-
MARION-
123 PM CDT WED APR 11 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 200 PM
CDT...

AT 119 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WAS ENTERING INTO WESTERN MARION...MOVING EAST
AT 40 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.
Local storm report, Apr 11, 2:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED APR 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BEAR CREEK              34.26N 87.72W
04/11/2007  E0.75 INCH       MARION             AL   EMERGENCY MNGR

            REPORTED BY PUBLIC TO EMA

0200 PM     HAIL             6 N WINFIELD            34.02N 87.80W
04/11/2007  E0.75 INCH       MARION             AL   EMERGENCY MNGR

            US 78 AND AL 44

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:20 AM CDTLake Wind AdvisoryBMXBlount, Fayette, Jefferson, Lamar, Marion, Pickens and 5 more13 hr
Apr 11, 1:38 PM CDTSevere Thunderstorm WarningBMXLamar37 min
Apr 11, 1:46 PM CDTSevere Thunderstorm WarningBMXMarion29 min
Apr 11, 1:59 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Sumter31 min
Apr 11, 2:11 PM CDTSevere Thunderstorm WarningBMXLamar22 min
Apr 11, 2:14 PM CDTSevere Thunderstorm WarningBMXMarion21 min
Apr 11, 2:15 PM CDTSevere Thunderstorm WarningBMXTuscaloosa45 min
Apr 11, 2:25 PM CDTSevere Thunderstorm WarningBMXWinston35 min
Apr 11, 2:43 PM CDTSevere Thunderstorm WarningBMXWalker32 min
Apr 11, 2:45 PM CDTTornado WarningBMXWalker30 min
Apr 11, 2:49 PM CDTTornado WarningBMXBibb, Hale, Perry41 min
Apr 11, 2:55 PM CDTTornado WarningBMXDallas, Hale, Marengo, Perry50 min
Apr 11, 3:04 PM CDTTornado WarningBMXJefferson26 min
Apr 11, 3:05 PM CDTTornado WarningBMXTuscaloosa25 min
Apr 11, 3:26 PM CDTTornado WarningBMXBlount, Jefferson34 min
Apr 11, 3:27 PM CDTTornado WarningBMXBibb, Chilton, Shelby33 min
Apr 11, 3:29 PM CDTSevere Thunderstorm WarningBMXTuscaloosa13 min
Apr 11, 3:40 PM CDTTornado WarningBMXAutauga, Dallas50 min
Apr 11, 3:41 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker34 min
Apr 11, 3:57 PM CDTTornado WarningBMXChilton, Coosa33 min
Apr 11, 4:15 PM CDTSevere Thunderstorm WarningBMXBlount30 min
Apr 11, 4:27 PM CDTTornado WarningBMXAutauga, Elmore48 min
Apr 11, 4:30 PM CDTTornado WarningBMXCoosa, Tallapoosa45 min
Apr 11, 4:41 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair34 min
Apr 11, 4:49 PM CDTTornado WarningBMXMontgomery26 min
Apr 11, 4:51 PM CDTSevere Thunderstorm WarningBMXLowndes29 min
Apr 11, 5:09 PM CDTTornado WarningBMXElmore, Macon, Montgomery, Tallapoosa51 min
Apr 11, 5:19 PM CDTTornado WarningBMXChambers, Tallapoosa41 min
Apr 11, 5:55 PM CDTTornado WarningBMXLee, Macon, Russell65 min
Apr 11, 5:59 PM CDTTornado WarningBMXChambers16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.